Virginia, 2013

Winter Weather in Virginia, March 18, 2013

March 18, 2013 · NWS LWX · 16 events in 16 counties and zones

Warm and moist air overran cold air at the low-levels of the atmosphere, causing light rain, sleet and snow. However, surface temperatures were below freezing across the higher elevations near and west of the Blue Ridge Mountains, resulting in areas of freezing rain.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Warm and moist air overran cold air at the low-levels of the atmosphere, causing light rain, sleet and snow. However, surface temperatures were below freezing across the higher elevations near and west of the Blue Ridge Mountains, resulting in areas of freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 18, 8:04 AM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Mar 18, 8:04 AM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
904 AM EDT MON MAR 18 2013

.SYNOPSIS...
A STATIONARY BOUNDARY IS POSITIONED ACROSS TENNESSEE. LOW PRESSURE IS
EXPECTED TO DEVELOP ON THE FRONT AND TRACK INTO OHIO. HIGH PRESSURE
OVER SOUTHERN QUEBEC WILL TRACK INTO NEW ENGLAND THIS MORNING. THE FRONT
WILL EXIT AS LOW PRESSURE CROSSES THE REGION TUESDAY MORNING. HIGH
PRESSURE IS EXPECTED TO RETURN TO THE REGION DURING MIDWEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CANCELLED THE WINTER WEATHER ADVISORY FOR THE METROPOLITAN AREAS.
THE WINTER STORM WARNING HAS ALSO BEEN CANCELLED. A WINTER WEATHER
ADVISORY IS IN EFFECT FOR THE HIGHER ELEVATIONS OF THE ALLEGHENY
AND POTOMAC HIGHLANDS...SHENANDOAH VALLEY AND BLUE RIDGE
MOUNTAINS.

PRECIPITATION HAS TAPERED OFF ACROSS MOST LOCATIONS THIS MORNING.
HOWEVER...LOW PRESSURE WILL CONTINUE TO TRACK NORTHEAST INTO THE
OHIO VALLEY THIS AFTERNOON WHILE A STATIONARY BOUNDARY REMAINS TO
OUR SOUTH. ANOTHER UPPER-LEVEL DISTURBANCE WILL ALSO MOVE INTO THE
AREA THIS AFTERNOON. WARM AND MOIST AIR WILL OVERRUN THE SURFACE
COLD AIR IN PLACE...CAUSING PRECIPITATION TO DEVELOP LATE THIS
MORNING AND AFTERNOON. LIFT FROM THE UPPER-LEVEL DISTURBANCE WILL
CAUSE MODERATE TO PERHAPS LOCALLY HEAVY PRECIPITATION ACROSS THE
ALLEGHENY AND POTOMAC HIGHLANDS THIS AFTERNOON. RADAR IMAGERY
SHOWS A BAND OF PRECIP APPROACHING THESE AREAS FROM WEST VIRGINIA.

WARM AIR WILL GRADUALLY TAKE OVER THE COLD AIR...CAUSING
PRECIPITATION TO CHANGE TO RAIN ACROSS MOST LOCATIONS. ANY
LEFTOVER SLEET OR SNOW THIS MORNING/EARLY AFTERNOON WILL HAVE
LITTLE OR NO IMPACT. HOWEVER...THERE WILL BE A LAYER OF COLD AIR
BETWEEN APPROXIMATELY 1500 FEET AND 4000 FEET WHERE TEMPERATURES
WILL REMAIN BELOW FREEZING FOR MUCH OF THE DAY. FREEZING RAIN IS
EXPECTED ACROSS THESE AREAS. ICE ACCUMULATIONS AROUND ONE TENTH OF
AN INCH ARE POSSIBLE...ESPECIALLY ACROSS ELEVATED SURFACE.

MAX TEMPS WILL RANGE FROM THE LOWER 30S IN THE MOUNTAINS...TO THE
MID AND UPPER 30S ACROSS THE SHENANDOAH VALLEY...TO NEAR 40 IN
WASHINGTON/BALTIMORE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
COLD FRONT SWEEPS THROUGH FROM THE WEST LATE THIS EVENING THROUGH
THE OVERNIGHT. WAA SHOULD BRING ALL PRECIP TO RAIN AHEAD OF THE
FRONT. LIGHT UPSLOPE SNOW STARTS LATE TONIGHT WEST FROM THE
ALLEGHENY FRONT. MIN TEMPS DEPEND ON FRONTAL PROGRESS...BUT ARE
EXPECTED TO BE ABOVE FREEZING ACROSS THE CWA. STRONG WLY FLOW
GUSTING 30 TO 40 MPH BY SUNRISE FOR THE POTOMAC HIGHLANDS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
DRY AND BREEZY CONDITIONS ARE EXPECTED BEHIND THE FRONT TUESDAY
AFTERNOON. DOWNSLOPING WEST-NORTHWEST FLOW ALONG WITH SOME
SUNSHINE WILL ALLOW MAX TEMPS TO RANGE FROM THE 30S ALONG THE
ALLEGHENY HIGHLANDS...TO THE MID 50S NEAR WASHINGTON DC...TO NEAR
60 ACROSS PORTIONS OF THE VIRGINIA PIEDMONT.

AN UPPER-LEVEL TROUGH WILL SPIN OVER NRN NEW ENGLAND TUESDAY NIGHT
THROUGH THURSDAY WHILE SURFACE HIGH PRESSURE APPROACHES FROM THE
MIDWEST. BELIEVE THE MIDWEEK WL FEATURE GNRLY CLR NGTS AND CU/SC
DVLPG DURG THE DAYS COURTESY OF SELF DESTRUCT SUNSHINE. FOR LOCATIONS
ALONG AND WEST OF THE ALLEGHENY FRONT...AN UPSLOPE COMPONENT TO
THE LOW-LEVEL FLOW MAY CAUSE LIGHT SNOWFALL ACCUMULATIONS.

HIGH TEMPS E OF THE BLUE RDG 45-50 WED-FRI.

HIGH PRESSURE WILL BUILD INTO THE AREA FRIDAY AND SATURDAY. LOW
PRESSURE MAY BRING UNSETTLED CONDITIONS SUNDAY.

&&

.AVIATION /13Z MONDAY THROUGH FRIDAY/...
CIGS/VSBYS WILL GRADUALLY DETERIORATE TO IFR CONDITIONS LATE THIS
MORNING AND AFTERNOON. AREAS OF LIGHT SLEET/SNOW ARE EXPECTED LATE
THIS MORNING INTO EARLY THIS AFTERNOON. PRECIPITATION WILL CHANGE
OVER TO RAIN LATER THIS AFTERNOON. RAIN WILL BE MORE WIDESPREAD
LATE THIS AFTERNOON INTO TONIGHT AHEAD OF A COLD FRONT. IFR
CIGS/VSBYS ARE EXPECTED.

THE COLD FRONT WILL MOVE OFFSHORE TUESDAY MORNING W/ HIGH PRES
BLDG INTO THE MID ATLC. GUSTY WNW WINDS ARE EXPECTED TUE W/ VFR
CONDITIONS.

BREEZY CONDITIONS WILL CONTINUE WEDNESDAY AND THURSDAY BEFORE HIGH
PRESSURE BUILDS OVERHEAD FRIDAY. VFR CONDITIONS ARE XPCTD.

&&

.MARINE...
ELY FLOW INCREASES THROUGH THE MORNING...15 TO 20 KT OVER MORE OPEN
WATERS WHERE AN SCA IS IN EFFECT THROUGH THIS EVENING...10 TO 15 KT
OVER SMALLER WATERS. GUSTS BY MIDDAY AROUND 25 KT FOR MORE OPEN
WATERS AHEAD OF A COLD FRONT.

SCA CONDS XPCTD TUE AS HIGH PRES BUILDS INTO THE RGN.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS ARE HALF TO JUST UNDER ONE FOOT ABOVE PREDICTION. THESE
WILL SLIGHTLY INCREASE TODAY WITH INCREASING ELY FLOW.
HOWEVER...DEPARTURES ARE EXPECTED TO REMAIN LOW ENOUGH TO PRODUCE
LEVELS JUST BELOW MINOR THRESHOLDS AT SENSITIVE SITES LIKE ANNAPOLIS
AND THE SW DC WATERFRONT TODAY. WILL NEED TO MONITOR THIS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY UNTIL 6 PM EDT THIS EVENING FOR MDZ501-
     502.
VA...WINTER WEATHER ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
     VAZ025>030-036>040-501-503-504.
WV...WINTER WEATHER ADVISORY UNTIL 6 PM EDT THIS EVENING FOR WVZ050-
     055-501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ531-
     532-538>542.
     SMALL CRAFT ADVISORY FROM 10 AM TO 8 PM EDT TUESDAY FOR
     ANZ530>543.
     SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR ANZ533-
     534-537-543.

&&

UPDATE...LASORSA
PREV DISC...JACKSON/WOODY!
Hazardous weather outlook, Mar 18, 7:48 AM EST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
848 AM EDT MON MAR 18 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
191000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
848 AM EDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE CHESAPEAKE BAY SOUTH
OF POOLES ISLAND AND THE LOWER TIDAL POTOMAC RIVER INTO THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE WATERS TUESDAY...
AND MAY BE REQUIRED WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-191000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
848 AM EDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR PORTIONS OF THE
ALLEGHENY AND POTOMAC HIGHLANDS...SHENANDOAH VALLEY AND BLUE RIDGE
MOUNTAINS. SEE /WBCWSWLWX/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SNOW AND ICE
TOTALS WILL BE GREATLY APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather. Local standard time, as filed.

Winter Weather, Augusta

When
March 18, 12:00 PM EST to 6:00 PM EST
Where
Augusta forecast zone
Reported by
Unknown
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

A glaze of ice was estimated across the higher elevations above 1000 feet based on observations nearby.

Winter Weather, Rockingham

When
March 18, 12:00 PM EST to 6:00 PM EST
Where
Rockingham forecast zone
Reported by
Unknown
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

A glaze of ice was estimated across the higher elevations above 1000 feet based on observations nearby.

Winter Weather, Page

When
March 18, 12:00 PM EST to 6:00 PM EST
Where
Page forecast zone
Reported by
Unknown
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

A glaze of ice was estimated across the higher elevations above 1000 feet based on observations nearby.

Winter Weather, Warren

When
March 18, 12:00 PM EST to 6:00 PM EST
Where
Warren forecast zone
Reported by
Unknown
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

A glaze of ice was estimated across the higher elevations above 1000 feet based on observations nearby.

Winter Weather, Shenandoah

When
March 18, 12:00 PM EST to 6:00 PM EST
Where
Shenandoah forecast zone
Reported by
Unknown
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

A glaze of ice was estimated across the higher elevations above 1000 feet based on observations nearby.

Winter Weather, Frederick

When
March 18, 12:00 PM EST to 6:00 PM EST
Where
Frederick forecast zone
Reported by
Unknown
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

A glaze of ice was estimated across the higher elevations above 1000 feet based on observations nearby.

Winter Weather, Clarke

When
March 18, 12:00 PM EST to 6:00 PM EST
Where
Clarke forecast zone
Reported by
Unknown
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

A glaze of ice was estimated across the higher elevations above 1000 feet based on observations nearby.

Winter Weather, Western Highland

When
March 18, 12:00 PM EST to 6:00 PM EST
Where
Western Highland forecast zone
Reported by
Unknown
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Eastern Highland

When
March 18, 12:00 PM EST to 6:00 PM EST
Where
Eastern Highland forecast zone
Reported by
Unknown
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Loudoun

When
March 18, 1:00 PM EST to 8:00 PM EST
Where
Loudoun forecast zone
Reported by
Trained Spotter

A trace of ice from freezing rain was reported at Mount Weather.

Winter Weather, Northern Fauquier

When
March 18, 1:00 PM EST to 8:00 PM EST
Where
Northern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

A trace of ice from freezing rain was reported near Halfway.

Winter Weather, Rappahannock

When
March 18, 1:00 PM EST to 8:00 PM EST
Where
Rappahannock forecast zone
Reported by
Unknown
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

A glaze of ice was estimated across the higher elevations above 1000 feet based on observations nearby.

Winter Weather, Madison

When
March 18, 1:00 PM EST to 8:00 PM EST
Where
Madison forecast zone
Reported by
Unknown
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

A glaze of ice was estimated across the higher elevations above 1000 feet based on observations nearby.

Winter Weather, Greene

When
March 18, 1:00 PM EST to 8:00 PM EST
Where
Greene forecast zone
Reported by
Unknown
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

A glaze of ice was estimated across the higher elevations above 1000 feet based on observations nearby.

Winter Weather, Albemarle

When
March 18, 1:00 PM EST to 8:00 PM EST
Where
Albemarle forecast zone
Reported by
Unknown
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

A glaze of ice was estimated across the higher elevations above 1000 feet based on observations nearby.

Winter Weather, Nelson

When
March 18, 1:00 PM EST to 8:00 PM EST
Where
Nelson forecast zone
Reported by
Unknown
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

A glaze of ice was estimated across the higher elevations above 1000 feet based on observations nearby.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442636, 442637, 442638, 442639, 442640, 442641, 442642, 442643, 442644, 442629, 442630, 442631, 442632, 442633, 442634, 442635.